Alabama, 2001

Damaging Wind in Alabama, November 29, 2001

November 29, 2001 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 29, 2:18 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Nov 29, 2:18 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
218 PM CST THU NOV 29 2001

SHOWERS AND THUNDERSTORMS FINALLY MOVING ACROSS OUR WESTERN ZONES AS
OF THIS WRITING.  STILL WAITING FOR THE STRONG TO SEVERE WEATHER TO
GET GOING, BUT EXPECT IT SOON.  VORT MAX IS CURRENTLY OVER
NORTHWESTERN LA, AND THIS WILL TRACK NORTHEASTWARD ACROSS WESTERN
TENNESSEE.

SOUNDINGS STILL SHOWING A MID LEVEL CAP, BUT LARGE SCALE ASCENT OUT
AHEAD OF THE FRONT SHOULD BE ENOUGH TO ERODE THIS SOMEWHAT.  WITH
MSAS LI VALUES RANGING FROM 0 TO -3 OUT AHEAD OF THE FRONT, AND WITH
LOW LEVEL JET STILL FORECAST OVER CENTRAL ALABAMA THIS EVENING, ALONG
WITH STRONG UPPER LEVEL JET STREAK, STILL EXPECT SEVERE OVER MUCH OF
THE STATE.

SPC HAS MODERATE RISK OVER OUR AREA, AND WILL CONTINUE WITH DAMAGING
WIND AND HEAVY RAIN POTENTIAL WORDING IN THE ZONES.

EXPECT FRONT TO BE OVER CENTRAL ALABAMA BY 00Z, AND IT SHOULD BE
EXITING THE STATE BY 06Z.

WILL LET CURRENT FLOOD WATCH EXPIRE.  RAINFALL HAS NOT BEEN AS HEAVY
AS PREVIOUSLY FORECASTED OVER CURRENT WATCH AREA, AND WITH FRONT
SPEEDING UP, RAINFALL SHOULD ALSO BE SPEEDING UP AND EXITING THE
NORTHWESTERN PORTIONS OF THE STATE EARLY THIS EVENING.  MUCH OF
THE RAIN THIS EVENING WILL BE FALLING OVER AREAS OF CENTRAL AND
EASTERN ALABAMA THAT HAVE NOT RECEIVED MUCH RAIN.

THE FINAL WORRY THIS EVENING DEALS WITH WIND ADVISORY ACROSS THE
NORTHERN COUNTIES.  RIGHT NOW, OBSERVATIONS SHOWING SUSTAINED WINDS
REMAINING JUST BELOW ADVISORY CRITERIA.  PLAN ON HOLDING OFF RIGHT
NOW, BUT THIS WILL NEED TO BE MONITORED.

FCSTID = 73
HSV   44  55  37  60 / 100   0   0   0
BHM   47  58  38  63 / 100   0   0   0
MGM   50  62  42  65 / 100   0   0   0

.BMX...
AL...NONE.

In the hours before

Special weather statement, Nov 29, 12:39 PM CST, 3 hours 46 minutes before
ALZ001>050-292045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 PM CST THU NOV 29 2001

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS PARTS OF
NORTH AND CENTRAL ALABAMA...

A STRONG UPPER LEVEL STORM SYSTEM WAS MOVING ACROSS PARTS EAST TEXAS
AND LOUISIANA THIS AFTERNOON.  AT THE SURFACE...A COLD FRONT
EXTENDED WEST TENNESSEE...THROUGH THE CENTRAL PARTS OF MISSISSIPPI...
TO THE COASTAL SECTIONS OF SOUTHEAST LOUISIANA.  AN AREA OF LOW
PRESSURE WAS CURRENTLY MOVING NORTHWARD ALONG THE COLD FRONT ACROSS
PARTS OF MISSISSIPPI.

A LINE OF THUNDERSTORMS WILL MOVE ACROSS PARTS OF THE STATE THIS
AFTERNOON AND INTO THE EVENING HOURS.  SOME OF THESE STORMS MAY
BECOME SEVERE.  ADDITIONAL STORMS MAY DEVELOP AHEAD OF THE
APPROACHING LINE OF STORMS...AND THESE STORM MAY BECOME SEVERE.

THE STORM PREDICTION CENTER HAS PLACED A LARGE PORTION OF NORTH AND
CENTRAL UNDER A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND
TONIGHT.  DAMAGE WINDS...HAIL...FREQUENT LIGHTNING...AND ISOLATED
TORNADOES ARE ALL POSSIBLE WITH THE SEVERE STORMS.

LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS PARTS OF NORTHWEST AND
WEST CENTRAL ALABAMA.  RAINFALL AMOUNTS OF 2 TO 3 INCHES MAY OCCUR IN
A SHORT PERIOD OF TIME...POSSIBLY PRODUCING FLASH FLOODING.

PERSONS ACROSS NORTH AND CENTRAL ALABAMA SHOULD KEEP UP TO DATE ON
THE LATEST WEATHER FORECASTS...STATEMENTS...AND POSSIBLE WARNINGS
THIS AFTERNOON AND TONIGHT.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
BE ACTIVATED...AND MONITOR THE LATEST WEATHER INFORMATION THIS
AFTERNOON AND TONIGHT.

The radar

The Northeast Alabama radar (KHTX), 98 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
November 29, 4:25 PM CST
Where
Morgan County, Trinity
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.617, -87.083

A few power lines were blown down in Trinity.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272186.